The Annals of Mathematical Statistics

Radon-Nikodym Derivatives of Gaussian Measures

L. A. Shepp

Full-text: Open access


We give simple necessary and sufficient conditions on the mean and covariance for a Gaussian measure to be equivalent to Wiener measure. This was formerly an unsolved problem [26]. An unsolved problem is to obtain the Radom-Nikodym derivative $d\mu/d\nu$ where $\mu$ and $\nu$ are equivalent Gaussian measure [28]. We solve this problem for many cases of $\mu$ and $\nu$, by writing $d\mu/d\nu$ in terms of Fredholm determinants and resolvents. The problem is thereby reduced to the calculation of these classical quantities, and explicit formulas can often be given. Our method uses Wiener measure $\mu_w$ as a catalyst; that is, we compute derivatives with respect to $\mu_w$ and then use the chain rule: $d\mu/d\nu = (d\mu/d\mu_w)/(d\nu/d\mu_w)$. Wiener measure is singled out because it has a simple distinctive property--the Wiener process has a random Fourier-type expansion in the integrals of any complete orangeade system. We show that any process equivalent to the Wiener process $W$ can be realized by a linear transformation of $W$. This transformation necessarily involves stochastic integration and generalizes earlier nodulation transformations studied by Legal [21] and others [4], [27]. New variants of the Wiener process are introduced, both conditioned Wiener processes and free $n$-fold integrated Wiener processes. We given necessary and sufficient conditions for a Gaussian process to be equivalent to any one of the variants and also give the corresponding Radon-Niels (R-N) derivative. Last, some novel uses of R-N derivatives are given. We calculate explicitly: (i) the probability that $W$ cross a slanted line in a finite time, (ii) the first passage probability for the process $W(T + 1) - W(t)$, and (iii) a class of function space integrals. Using (iii) we prove a zero-one law for convergence of certain integrals on Wiener paths.

Article information

Ann. Math. Statist., Volume 37, Number 2 (1966), 321-354.

First available in Project Euclid: 27 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Shepp, L. A. Radon-Nikodym Derivatives of Gaussian Measures. Ann. Math. Statist. 37 (1966), no. 2, 321--354. doi:10.1214/aoms/1177699516.

Export citation